Browse

You are looking at 1 - 4 of 4 items for :

  • Glucocorticoids x
  • Hypoglycaemia x
Clear All
Open access

Catarina Roque, Ricardo Fonseca, Carlos Tavares Bello, Carlos Vasconcelos, António Galzerano and Sância Ramos

Summary

Primary adrenal lymphoma is a rare malignancy. It frequently presents bilaterally and with symptoms of adrenal insufficiency. Amiodarone may induce secondary organ dysfunction, and thyrotoxicosis develops in 15% of cases. The symptomatology of both conditions is nonspecific, especially in the elderly, and a high suspicion index is necessary for appropriate diagnosis. A 78-year-old female presented to the emergency department with confusion, nausea and vomiting. She had recently been to the emergency department with urinary tract infection, vomiting and acute hypochloremic hyponatremia. Upon re-evaluation, the leukocyturia persisted and because of TSH 0.01 µU/mL and free-T4 68 (10–18) pmol/L, she was admitted to the Endocrinology ward. Further evaluation supported amiodarone-induced thyroiditis type 2. Sepsis ensued, in the setting of nosocomial pneumonia. Hemodynamic instability, hyponatremia, hypoglycemia and vomiting raised the suspicion of adrenocortical insufficiency. Fluid resuscitation and hydrocortisone led to clinical improvement, and adrenal insufficiency was admitted. The thoracoabdominal tomography suggested an endobronchic primary lesion with hepatic and adrenal secondary deposits (6.6 and 7 cm), but this was confirmed neither on pleural effusion nor on bronchofibroscopic fluid analyses. The adrenals were not accessible for biopsy. Despite high-dose hydrocortisone maintenance, the patient died before definite diagnosis. The autopsy confirmed primary non-Hodgkin lymphoma.

Learning points:

  • Primary adrenal lymphoma is a rare cause of adrenal insufficiency, but progression can be fast and fatal.

  • Hyperpigmentation is frequently absent.

  • The presenting symptoms are nonspecific and might mimic infection. Disproportion of the general state with signs of specific organ symptomatology is a diagnostic clue.

  • Infection may precipitate adrenal crisis and worsen thyroid function with further adrenal insufficiency exacerbation.

  • In the context of thyrotoxicosis, there may be little clinical response to a therapeutic trial with standard dose glucocorticoids.

  • High-dose glucocorticoid substitution may be required to achieve clinical stability in thyrotoxic patients.

Open access

G K Dimitriadis, K Gopalakrishnan, R Rao, D K Grammatopoulos, H S Randeva, M O Weickert and N Murthy

Summary

We report the case of a 70-year-old previously healthy female who presented acutely to the Accident and Emergency department with left-sided vasomotor symptoms including reduced muscle tone, weakness upon walking and slurred speech. Physical examination confirmed hemiparesis with VIIth nerve palsy and profound hepatomegaly. A random glucose was low at 1.7 mmol/l, which upon correction resolved her symptoms. In hindsight, the patient recalled having had similar episodes periodically over the past 3 months to which she did not give much attention. While hospitalized, she continued having episodes of symptomatic hypoglycaemia during most nights, requiring treatment with i.v. dextrose and/or glucagon. Blood tests including insulin and C-peptide were invariably suppressed, in correlation with low glucose. A Synacthen stimulation test was normal (Cort (0′) 390 nmol/l, Cort (30′) 773 nmol/l). A computed tomography scan showed multiple lobulated masses in the abdomen, liver and pelvis. An ultrasound guided biopsy of one of the pelvic masses was performed. Immunohistochemistry supported the diagnosis of a gastrointestinal stromal tumour (GIST) positive for CD34 and CD117. A diagnosis of a non islet cell tumour hypoglycaemia (NICTH) secondary to an IGF2 secreting GIST was confirmed with further biochemical investigations (IGF2=96.5 nmol/l; IGF2:IGF1 ratio 18.9, ULN <10). Treatment with growth hormone resolved the patient's hypoglycaemic symptoms and subsequent targeted therapy with Imatinib was successful in controlling disease progression over an 8-year observation period.

Learning points

  • NICTH can be a rare complication of GISTs that may manifest with severe hypoglycaemia and neuroglucopenic symptoms.

  • NICTH can masquerade as other pathologies thus causing diagnostic confusion.

  • Histological confirmation of GIST induced NICTH and exclusion of other conditions causing hypoglycaemia is essential.

  • Mutational analysis of GISTs should be carried out in all cases as it guides treatment decision.

  • Tailored management of hypoglycaemia, in this case using growth hormone and targeted cyto-reductive therapy, minimizes the risk of possible life-threatening complications.

Open access

Avital Nahmias, Simona Grozinsky-Glasberg, Asher Salmon and David J Gross

Summary

Approximately 35% of the pancreatic neuroendocrine tumors (pNETs) are functional, the most common of which is an insulinoma. Rarely can initially nonfunctioning tumor undergo biological transformation to a hormone-secreting tumor with subsequent changes in the clinical picture. We present here three unique patients with long-standing pNETs who developed life-threatening hyperinsulinemic hypoglycemia along with tumor progression. In two of the patients, everolimus (Afinitor) was administered in an attempt to control both tumor growth and hypoglycemia. In two cases everolimus therapy resulted in the abolishment of hypoglycemia and induced significant tumor regression; however these beneficial responses were transient. These cases highlight the exceptional ability of pNETs to change biological behavior in parallel with disease progression. Our experience concurs with recently published studies demonstrating the utility of everolimus for the control of both hypoglycemia and tumor progression.

Learning points

  • Nonfunctional pNET can gain new features such as insulin secretion with related morbidity.

  • Gain of function in a previously nonfunctional pNET signifies tumor progression and is usually associated with poor prognosis.

  • Everolimus proved to be a viable treatment for hypoglycemia in insulinoma patients and was also proven highly effective in the patients presented here.

  • As disease progresses, the effect of everolimus on hypoglycemia wanes. We report for the first time the development of hypoglycemia during everolimus treatment.

Open access

M Nwokolo and J Fletcher

Summary

A 46-year-old woman presented multiple times in a 4-month period with hypotension, sepsis, hypoglycaemia and psychosis. A low random cortisol in combination with her presenting complaint made adrenal insufficiency the likely diagnosis. Fluid resuscitation and i.v. steroid therapy led to clinical improvement; however, a short synacthen test (SST) demonstrated an apparently satisfactory cortisol response. The test was repeated on a later admission and revealed a peak cortisol level of 25 nmol/l (>550 nmol/l). Concurrent treatment with i.v. hydrocortisone had led to a false-negative SST. ACTH was <5 ng/l (>10 ng/l), indicating secondary adrenal failure. We discuss the challenges surrounding the diagnosis of adrenal insufficiency and hypopituitarism, the rare complication of psychosis and a presumptive diagnosis of autoimmune lymphocytic hypophysitis (ALH).

Learning points

  • Adrenocortical insufficiency must be considered in the shocked, hypovolaemic and hypoglycaemic patient with electrolyte imbalance. Rapid treatment with fluid resuscitation and i.v. corticosteroids is vital.

  • Polymorphic presentations to multiple specialities are common. Generalised myalgia, abdominal pain and delirium are well recognised, psychosis is rare.

  • A random cortisol can be taken with baseline bloods. Once the patient is stable, meticulous dynamic testing must follow to confirm the clinical diagnosis.

  • The chronic disease progression of ALH is hypothesised to be expansion then atrophy of the pituitary gland resulting in empty sella turcica and hypopituitarism.

  • If hypopituitarism is suspected, an ACTH deficiency should be treated prior to commencing thyroxine (T4) therapy as unopposed T4 may worsen features of cortisol deficiency.